Jump to content
Important Survey - Please Participate ×

Cross over to phenobarbitol or antiepileptic????


[Da...]

Recommended Posts

I was referred to a dependency specialist who deals with various kinds of addiction (opiates/alcohol, for which there seems to be lots of options, including detox).  He also "does" benzos.  I spoke with him and asked if he does crossovers, i.e., lorazepam to valium. He does not use benzos at all in his practice.  He said he crosses over to phenobarbitols (I thought this was outlawed) and antiepileptics (like gabapentin).  Though I know that gabapentin does interact with gaba receptors, it's not the same way that benzos do.  Have no idea about phenobarbital--does that bind with gaba receptors.

 

Anyway, sounds like it's a recipe for disaster.

 

Running out of options here....

Link to comment
Share on other sites

Hi there.

 

Phenobarbital does act on the GABAA receptor. That doesn't necessarily mean it's bad.

 

I suspect that crossing over to phenobarbital doesn't make sense in your case.

You're on a low dose of lorazepam, but I know it can be a very harsh drug.

 

Often, the liquid of a benzodiazepine affects people differently than a tablet. Waiting about two weeks to stabilize before tapering often helps, although not always.

 

All anti-epileptics are not equal. Gabapentin and Lyrica are often used, with their pros and cons.

 

Is there a way to taper off lorazepam directly ? You may want to try the 'tapering Ativan support thread' in the support group section. Switching to diazepam sometimes works, sometimes it causes more problems than it solves.

Link to comment
Share on other sites

It seemed like you had the option of a valium crossover but didnt continue it? I think that is preferable to a phenobarbitol or gabapentin masked cold turkey. The crossover can be rocky, but once you get stabilized things can get better. Some people do a partial crossover and then taper what is left of the first drug. On another thread you asked about adding more valium to cover symptoms. That is what I would do (within reason, maybe no more than 12:1 of the dose of ativan you are covering).

:thumbsup:

JKS

Link to comment
Share on other sites

 

Just  Keep Swimming,

 

Briefly tried crossover to valium, but doc used 1:5 ratio and I immediately went into withdrawal.  He then said to suspend the crossover until I could stabilize on another med (buspirone, Zoloft, Paxil, citroprolam).  Did not work. Meanwhile the symptoms have intensified--he doesn't recognize them as benzo withdrawal symptoms, but that's what they are, and they're bad.  And also I've now been on the lorazepam (.375 ish) for six months and added valium for withdrawal (1.5 ml) for 3.  My functionality, mood, everything in the proverbial toilet.

 

I have the option of trying the valium crossover now, but in terms of symptoms--doesn't increasing the amount and exposure to benzos just increase the symptoms.  I'm really, truly desperate now.

 

I was given the option of doing inpatient for about a week, to introduce the crossover in a medical setting.  Would you do it?

 

I'm at the point where if I make the wrong decision, that's that.  But I can't go on like this--have to choose a path.

 

What would you do?

 

Another doc I saw in a different city said she wouldn't recommend the crossover, but would do a direct taper from the lorazepam, via capsules or liquid.  She called it the "White Knuckle" approach.  But if I'm already dysfunctional and ill at the current amount, tapering from it will make it worse, right?  because I'm not stable.

 

I see you attempted an Ativan taper yourself.

 

Anything--anything at all-- you can share with me would be appreciated.  Things feel very dire for me now.  Scared.

 

Link to comment
Share on other sites

Even with a "wrong" decision, you always get another chance!

If you used a 1:5 ratio and it wasnt good, why not ask your doctor about the Ashton recommended 1:10 ratio? I wouldnt try anything else until trying that.

I am sorry you have suffered so much. I didnt find the other types of meds you tried to be any help either. I hope adding more valium helps you quickly and you can get to a place where you feel strong enough to taper, either after a complete or partial valium crossover.

:thumbsup:

JKS

Link to comment
Share on other sites

×
×
  • Create New...